Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 80, NWS Memphis, TN

May 9, 2024Shelby County, Tennessee; DeSoto County, Mississippi; Crittenden County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2024, 3:44 AM CDT for Shelby County, Tennessee; DeSoto County, Mississippi; Crittenden County, St. Francis County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2024, 3:44 AM CDT (08:44 UTC)
Expired
May 9, 2024, 4:30 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, St. Francis County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3301 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:40 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 8, 11:40 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024

A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...JDS

In the hours before

Special weather statement, May 9, 1:46 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT Thu May 9 2024

TNZ053-089-090-090730-
Hardeman TN-Fayette TN-Chester TN-
146 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FAYETTE...HARDEMAN
AND SOUTHWESTERN CHESTER COUNTIES THROUGH 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to near Slayden. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bolivar, Whiteville, Silerton, Lagrange, Middleton, Toone, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Pine Top, Lisbon, Middleburg, Lacy, Hebron, Pattersonville,
Van Buren, and Forty Five.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.

&&

LAT...LON 3500 8891 3500 8939 3536 8919 3536 8872
TIME...MOT...LOC 0646Z 267DEG 31KT 3532 8919 3502 8939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJC
Local storm report, May 9, 1:58 AM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Dmg     Martin                  36.34N 88.85W
05/09/2024                   Weakley            TN   Fire Dept/Rescue

            Large tree and powerlines down in Fonville
            Street. Large tree blocking Jackson Street.

&&
Local storm report, May 9, 2:14 AM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
214 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     Tstm Wnd Dmg     5 WSW Munford           35.43N 89.89W
05/09/2024                   Tipton             TN   Public

            Several trees down along Wilkinsville Road.

&&

MJ
Special weather statement, May 9, 2:25 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 AM CDT Thu May 9 2024

TNZ053>055-091-092-090800-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
225 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON...
MCNAIRY...HARDIN...CENTRAL CHESTER AND DECATUR COUNTIES THROUGH 300
AM CDT...

At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sardis, or 8 miles north of Savannah, moving east
at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Savannah, Henderson, Selmer, Parsons, Adamsville, Decaturville,
Sardis, Silerton, Masseyville, Reagan, Morris Chapel, Shiloh, Jacks
Creek, Olive Hill, Darden, Montgomery, Robertson, McNairy, Crump, and
Scotts Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.

&&

LAT...LON 3539 8799 3539 8803 3535 8800 3530 8802
      3529 8798 3514 8798 3503 8871 3534 8880
      3577 8799 3572 8803 3566 8802 3562 8804
      3551 8797 3549 8798 3547 8803 3544 8804
      3543 8803 3541 8797
TIME...MOT...LOC 0725Z 284DEG 49KT 3535 8821

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRM
Local storm report, May 9, 2:49 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
249 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     Halls                   35.87N 89.39W
05/09/2024                   Lauderdale         TN   Public

            Tree down on home.

&&

MJ
Special weather statement, May 9, 3:08 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 AM CDT Thu May 9 2024

ARZ035-036-048-049-090845-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-
308 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEE...ST. FRANCIS...
SOUTHWESTERN CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 345
AM CDT...

At 308 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forrest City, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Forrest City, Marion, Hughes, Madison, Palestine,
Village Creek State Park, Caldwell, Edmondson, Colt, Wheatley,
Horseshoe Lake, Widener, Anthonyville, Haynes, Jennette, Simsboro,
Pinckney, New Salem, and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Mississippi.

&&

LAT...LON 3498 9115 3500 9112 3500 9105 3505 9105
      3519 9082 3519 9026 3504 9028 3501 9031
      3497 9029 3486 9031 3486 9043 3488 9044
      3489 9047 3486 9049 3485 9109 3491 9112
      3494 9115
TIME...MOT...LOC 0808Z 270DEG 37KT 3498 9082

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:53 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley52 min
May 9, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGShelby, Tipton45 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale46 min
May 9, 12:30 AM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley30 min
May 9, 12:37 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Madison, Tipton38 min
May 9, 12:46 AM CDTAreal Flood AdvisoryMEGShelby3 hr
May 9, 12:46 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton44 min
May 9, 12:54 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley51 min
May 9, 12:55 AM CDTSevere Thunderstorm WarningMEGHenry15 min
May 9, 1:06 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Shelby and 1 more39 min
May 9, 1:26 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Madison49 min
May 9, 1:46 AM CDTSpecial Weather StatementMEGHardeman44 min
May 9, 2:12 AM CDTFlash Flood WarningMEGShelby3 hr
May 9, 2:25 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, McNairy35 min
May 9, 4:24 AM CDTSpecial Weather StatementMEGFayette36 min
May 9, 4:40 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby50 min
May 9, 11:43 AM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale10 days
May 9, 11:44 AM CDTRiver Flood AdvisoryMEGLauderdale, Tipton12 days
May 9, 4:23 AM CDTSpecial Weather StatementMEGDeSoto37 min
May 9, 5:21 AM CDTSpecial Weather StatementMEGTate, Tunica24 min
May 9, 5:27 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah, Union33 min
May 8, 8:57 PM CDTSpecial Weather StatementMEGClay33 min
May 8, 10:34 PM CDTSevere Thunderstorm WarningMEGClay, Greene41 min
May 8, 11:44 PM CDTSpecial Weather StatementMEGCross31 min
May 8, 11:49 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Cross, St. Francis41 min
May 8, 11:49 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene23 min
May 9, 12:19 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett41 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis46 min
May 9, 3:08 AM CDTSpecial Weather StatementMEGSt. Francis37 min
May 9, 3:13 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis47 min
May 9, 3:26 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis18 min
May 9, 3:43 AM CDTFlash Flood WarningMEGCrittenden, Cross, St. Francis3 hr
May 9, 3:58 AM CDTSpecial Weather StatementMEGLee32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Severe Thunderstorm Warnings in Tennessee, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.